You are here:---New Concerns with Cough Medication

New Concerns with Cough Medication

The U.S. Food and Drug Administration recently issued a healthcare provider alert regarding an increased risk of adverse events, including death, associated with the use of Tussionex Pennkinetic Extended-Release Suspension (Tussionex). Approved as a long-acting hydrocodone-containing cough product, Tussionex is administered 5 ml (one teaspoon) once every 12 hours.

The new concerns emerged after reports that overdoses of Tussionex, administered to older children, adolescents, and adults, were associated with life-threatening and fatal respiratory depression. The overdoses were most often related to errors of dosing amount and frequency. Some overdoses were related to administration more frequently than every 12 hours. In some instances, Tussionex was prescribed in an off-label fashion to children younger than age 6, an age range not approved by the FDA. In other instances, an improper measuring device was used resulting in a larger than normal dose.

Patient monitoring: Assess respiratory status and for excessive sedation.

Patient and parent teaching: Stress that only an accurate measuring device should be used to administer the suspension. Dosing frequency should never be increased to more than once every 12 hours. Also stress the importance of not sharing “leftover” medication with other family members or friends, and never to administer Tussionex to a child under the age of 6. Healthcare providers should also notify patients, their families, and caregivers of the potential for respiratory depression and be sure that they know how to access emergency assistance where they live.


Drug News is compiled by Susanne J. Pavlovich-Danis, RN, MSN, ARNP-C, CDE, CRRN, who maintains a private practice in Plantation, Fla., and is professor and area chair for nursing at the University of Phoenix, Fort Lauderdale.

By | 2008-04-18T00:00:00-04:00 April 18th, 2008|Categories: National|0 Comments

About the Author:

Avatar

Leave A Comment